TKR TKR Stitch hovering just above the skin

rachelgarden

new member
Joined
Jul 8, 2021
Messages
7
Age
69
Country
United States United States
Gender
Female
I have been taking 6 Advil a day. I stopped opiods 5 days after surgery because I was so sick from them. So I figured I had been on the Advil a bit long and stopped. OMG the next day I'm achy, everything hurts. Im going to start the Advil up and continue because I hate the pain. Is this normal?
 
Hi and Welcome!

I alternated Tylenol and ibuprofen for several months, per my surgeon’s office’s suggestion, and that kept my pain to a manageable level. Check with your doctor about that option.

I will leave you our Recovery Guidelines. Each article is short but very informative. Following these guidelines will help you have a less painful recovery.

Just keep in mind all people are different, as are the approaches to this recovery and rehab. The key is, “Find what works for you.“ Your doctors, PTs and BoneSmart are available to help, but you are the final judge as to the recovery approach you choose.

Knee Recovery: The Guidelines
1. Don’t worry: Your body will heal all by itself. Relax, let it, don't try and hurry it, don’t worry about any symptoms now, they are almost certainly temporary
2. Control discomfort:
rest
ice
take your pain meds by prescription schedule (not when pain starts!)​

3. Do what you want to do BUT
a. If it hurts, don't do it and don't allow anyone - especially a physical therapist - to do it to you​
b. If your leg swells more or gets stiffer in the 24 hours after doing it, don't do it again.​


4. PT or exercise can be useful BUT take note of these

5. At week 4 and after you should follow this

6. Access to these pages on the website

The Recovery articles:
The importance of managing pain after a TKR and the pain chart
Swollen and stiff knee: what causes it?
Energy drain for TKRs
Elevation is the key
Ice to control pain and swelling
Heel slides and how to do them properly
Chart representation of TKR recovery
Healing: how long does it take?

Post op blues is a reality - be prepared for it
Sleep deprivation is pretty much inevitable - but what causes it?

There are also some cautionary articles here
Myth busting: no pain, no gain
Myth busting: the "window of opportunity" in TKR
Myth busting: on getting addicted to pain meds

We try to keep the forum a positive and safe place for our members to talk about their questions or concerns and to report successes with their joint replacement surgery.

While members may create as many threads as they like in the majority of BoneSmart’s forums, we ask that each member have only One Recovery Thread. This policy makes it easier to go back and review the member’s history before providing advice, so please post any updates or questions you have right here in this thread.
 
Also, please tell us the date of your surgery and we’ll make a signature for you. :flwrysmile:
 
Rachelgarden,
Be careful with the Advil / Tylenol combination. After my hip surgery in late 2018, I sustained Si joint damage and had chronic lower back pain. My surgeon told me to take 2 Tylenol and 3 Advil , 4 times a day . I did this for a year and sustain a stomach bleed and became very Anemic. I am okay now, after taking iron pills for a year and stopping Advil completely.
 
Thanks everyone!! I had my surgery on 4/28/2021. I am only taking 6 Advil a day. I was doing Aleve but my stomach rebelled. I learned a great lesson yesterday.......take the Advil.
 
Many years ago i was having a tough time after hernia surgery and took a lot of ibuprofen to cope with the pain. Big mistake. I developed very severe heartburn that took 3 years and lots of drugs to resolve. Obviously many people take high doses for prolonged periods without complications. In my case there was no gentle warning. One day my stomach was fine. The next day I was in extreme discomfort and it took quite a while to get things under control.
 
I did this for a year and sustain a stomach bleed and became very Anemic. I am okay now, after taking iron pills for a year and stopping Advil completely.
Yes, this is a necessary warning. Advil and Aleve are both non-steroidal anti-inflammatory drugs (NSAIDs).
They act on the platelets in your blood and they increase your tendency to bleed, especially from the stomach. The worst scenario is that they can cause severe bleeding from the gastro-intestinal tract.

If you experience any gastric symptoms at all, you should stop taking them. They may help to control inflammation and pain, but they aren't the harmless little pills the advertising would have people believe.

In addition, it has recently been proved that they may cause heart problems as well -
NSAIDs Diclofenac. ibuprofen increase risk of heart problems: new study
 
I relied heavily on advil when I was working and had frozen shoulder and heavy business travel for 8 months. this is when my hearing loss and tinnitus started. Everyone is surprised by the link to hearing issues which are not as big a concern as gastric bleeds but it is still a life altering long term issue.

 
Hi all
I'm 10 weeks out (4/28/2021) of TKR and I have had a stitch just above the skin popping out. My PT wanted to pull it out and I said OH HECK NO. I have been using an emery board to keep it lower so it doesn't touch my clothes and annoy. Has anyone else had this and what did you do? I did try pulling it with tweezers but it hurt and so I am now just leaving it alone.
 
Hello again, @rachelgarden .
You did the right thing in not allowing your PT to pull that stitch out.

But you need to get it dealt with at your surgeon's rooms or you own doctor's surgery. It needs to be cut as short as possible, using sterile scissors. If it till catches on your clothes, cover it with a piece of sterile gauze.

By the way, you'll notice that I have merged your two threads together as it's best if members in recovery only have one thread.
This is because:
  • That way, you have all your information in one place. This makes it easier for others to go back and review your history before providing advice.
  • If you start new threads, you miss the posts and advice others have left for you in the old threads, and some information may be unnecessarily repeated
  • Having only one thread will act as a diary of your progress that you can look back on.

Please keep all your questions and updates on this thread. We won't miss your new question as, between us, the staff read all new posts each day.
If you need an urgent response to a question, tag a member of staff.
Tagging other members and answering tags

If you prefer a different thread title, just post what you want and we'll get it changed for you.

Here are the instructions on finding your thread, How can I find my threads and posts?

A helpful hint - Many members have found it useful to bookmark their thread so they don't lose it.

Best wishes,
Celle
 
About pain relief:
It's not wise to just rely on Advil.
Have you tried Tylenol? Although it's often ineffective for pre-op pain, it works surprisingly well for post-op pain.

The most effective way to take Tylenol is 2 x 500 mg tablets 6-hourly, to a total of 4,000 mg (4 doses) in 24 hours. You need to take it regularly, to keep up the levels in your bloodstream. If you just take the odd dose now and then, it's far less effective.

Check all other medications you're taking, to make sure there is no Tylenol/Acetaminophen/Paracetamol in them. If there is, scale back one or two of your regular doses, so you stay within that safe 24 hour limit of 4,000 mg.
 
Last edited:
Thank You Celle!! so from now on just add on Got it :loll:
 
If you meant just add on to this thread, that's right.

If you meant pain relief, don't just add on Tylenol. Try to cut back on the Advil.
 
Celle I meant the thread I called my Dr he said continue Advil
 
When I had a stitch that came out through my skin my doctor wanted to see it. I didn't think it was a big deal, but apparently infection can occur there. My stitch was fine. It had a knot on it and came out easily without pulling.
 
Just this morning I decided I'm going to go back to the Naproxen, or Advil, since I'm now 4 weeks out. I came to the site to search Advil and found this thread.

Very interesting that some of you are taking Advil or Aleve. I was told under NO circumstances to take Advil or Naproxen (Aleve)......only Celebrex & 1000 mg Tylenol every 4-6 hours - starting 10 days before surgery & 6 weeks after.... It does nothing at all for pain.:oyvey:

I have taken Naproxen for 18 months due to shoulder issues and when I stopped, the pain returned. Looking forward for relief again.

Now, where's my Advil bottle??! :loll:
 
Have you tried Tylenol? Although it's often ineffective for pre-op pain, it works surprisingly well for post-op pain.

Celle,
I have never found Tylenol to do anything for any kind of pain ...all of my adult life. I never take it because for me it doesn't work. I've always been an Advil girl. So these past several weeks have been rough because doctor demands no anti-inflammatory except Celebrex.

My daughter is a PA and says the newest recommendation is to take Advil and Tylenol together.
 

BoneSmart #1 Best Blog

Staff online

Forum statistics

Threads
64,781
Messages
1,590,822
BoneSmarties
39,127
Latest member
Pbrunmier
Recent bookmarks
0
Back
Top Bottom